Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime

Daniel L. Sudakin, Michael Mullins, B. Zane Horowitz, Virginia Abshier, Lynda Letzig

Research output: Contribution to journalArticle

43 Scopus citations

Abstract

Case Report: A 33-year-old female ingested an unknown quantity of malathion in a suicide attempt. Cholinergic signs consistent with severe organophosphate intoxication developed and were treated within 6 hours of ingestion. Intravenous atropine and a continuous infusion of pralidoxime (400 mg/h) were administered. Prolonged depression of plasma and red blood cell cholinesterases were documented. Despite an initial clinical improvement and the presence of plasma pralidoxime concentrations exceeding 4 μg/mL, the patient developed profound motor paralysis consistent with the diagnosis of Intermediate Syndrome. In addition to the dose and frequency of pralidoxime administration, other factors including persistence of organophosphate in the body, the chemical structure of the ingested organophosphate, and the time elapsed between ingestion and treatment may limit the effectiveness of pralidoxime as an antidote in organophosphate ingestions. This case study suggests that these factors should be taken into account in assessing the risk of Intermediate Syndrome after intentional organophosphate ingestions.

Original languageEnglish
Pages (from-to)47-50
Number of pages4
JournalJournal of Toxicology - Clinical Toxicology
Volume38
Issue number1
DOIs
StatePublished - Mar 4 2000

Fingerprint Dive into the research topics of 'Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime'. Together they form a unique fingerprint.

  • Cite this